NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Tuesday, September 27, 2016
Pharmacy and Medications
Will I Need to Taper Off Prednisone?
My doctor prescribed 20mg prednisone to take as needed for chronic hives. I started on October 18 and took 20mg daily to the 22nd of October and stopped. I went a whole week no problems with withdrawels but had a major flare on October 29th, so I took 1 20mg and stopped. I started taking vitamin d (prescribed) for deficiency and broke out again, took 20mg, November 3rd-6th and stopped. I did not take another one Monday, November 7th. I broke out again after taking the vit.d again Monday evening and had to take another 20mg pred. on yesterday. My allergist said to take a pred as needed, but I am concern if I need to taper now. I have not been taking pred daily since October 18th, but I don`t want to get into trouble with this drug. Will I need to taper off now?
There are two reasons to taper off of prednisone (or other oral steroids): long duration of therapy or high dose therapy.
During long duration of therapy (three weeks or more), your adrenal glands slow the production of a natural steroid, cortisol. The taper down allows your adrenal glands to detect the need for cortisol and respond by increasing production to normal levels. Further, high dose but short duration therapy needs to be tapered down to prevent recurrence of the "flare" that warranted the steroid in the first place. Neither situation applies to your case, as you are taking a relatively low dose for a short time (less than a week consecutively). Therefore, it is not necessary for you to taper down after one of these flares.
However, the wording of your inquiry brings up a concern. Special attention should be paid to the timing of these flares and the dosing of your Vitamin D. Although there is not a drug interaction between the two drugs, you could be having a reaction to the Vitamin D (or one of the inactive ingredients in the capsule). Keep a record of your flares and contact your doctor if you are experiencing more frequent flares.
LexiComp drug interaction report Dec 5, 2011 Furst DR, et al. Glucocorticoid withdrawal. At http://www.UpToDate.com/home/index.html. Accessed Dec 5, 2011.
Submitted by Jennifer Gross, PharmD Student, The Ohio State University College of Pharmacy
David Baker, PharmD, DABAT
Formerly, Clinical Assistant Professor of Pharmacy
College of Medicine
The Ohio State University